Balanced projective dimension of modules. (English) Zbl 0929.13006

Summary: This semi-expository note fulfills the promise we gave some time ago of building a theory of balanced projective dimension of torsion-free modules over valuation domains, which will be used in further studies of balanced projective dimension. A complementary account of balanced projective dimension for the torsion case (for abelian \(p\)-groups) has been given by Fuchs and Hill. In addition to essential properties of balanced exact sequences, we define balanced \(n\)-fold extensions and define a module \(M\) to have the balanced projective dimension \(n\), if there is a module \(C\) with \(\text{Ext}^n_{\mathcal B}(M,C)\not=0\) and, for every \(k\geq 1\) and every module \(B\), \(\text{Ext}^{n+k}_B(M,B)=0\). Principal results are variations on the theme of the well-known Auslander lemma about the dimension of the union of an ascending chain of submodules depending on the dimension of the subsequent links.


13D05 Homological dimension and commutative rings
13F30 Valuation rings
13G05 Integral domains
Full Text: EuDML


[1] Butler M.C.R., Horrocks G.: Classes of extensions and resolutions. Philos. Trans. Roy Soc. London Ser. A 254, (1961),no. 1039, 155-222. · Zbl 0099.25902 · doi:10.1098/rsta.1961.0014
[2] Dimitric Radoslav M.: Dualities between \(Hom_R\) and \(\otimes_R\) and their applications. Kobe J. Math., 9, (1992), no. 1, 43-61.
[3] Dimitric Radoslav: On the notions of characteristic and type for moduls and their applications. Acta Math. Info. Univ. Ostraviensis 1, (1993), 13-25.
[4] Dimitric Radoslav, Fuchs László: On torsion-free modules over valuation domains. Publicationes Math. Debrecen 34, (1987), 91-97. · Zbl 0622.16010
[5] Fuchs L., Hill P.: The balanced-projective dimension of abelian p-groups. Transactions Amer. Math. Soc. 293, (1986), no. 1, 99-112. · Zbl 0602.20047 · doi:10.2307/2000274
[6] Mac Lane Saunders: Homology. Springer Verlag, Berlin, Gottingen, Heidelberg) · Zbl 0818.18001
[7] Simmons James: Cyclic purity: A generalization of purity to modules. Tulane University, New Orleans) · Zbl 0625.13007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.